10 Years of Treating TNF-α Inhibitor-Induced Psoriasis

Review is largest study to date of poorly understood entity

While TNF-α inhibitors (TNFIs) have revolutionized the management of several debilitating chronic inflammatory diseases, they can also cause adverse side effects including, paradoxically, de novo psoriasiform eruptions. Researchers reported the first case of TNFI-induced psoriasis in 2003, yet it remains poorly understood.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy

Recently a group of Cleveland Clinic investigators performed a retrospective study on a cohort of TNFI-induced psoriasis patients specifically diagnosed and comanaged by the institution’s dermatologists, rheumatologists and gastroenterologists.

“We undertook the study because we knew our dermatology department sees a large number of these cases, and we were interested in determining if clinical features and outcomes may differ in a cohort comanaged by dermatologists,” says Anthony Fernandez, MD, PhD, Director of Medical Dermatology at Cleveland Clinic.

“Although this reaction primarily affects the skin, it is unclear if dermatologists play any prominent role in the diagnosis and management in a number of previously published cohort studies of patients with TNFI-induced psoriasis.”

Study characteristics

Dr. Fernandez and his colleagues searched electronic medical records for patients who were diagnosed with TNFI-induced psoriasis and were managed or comanaged by a dermatologist between 2003 and 2013.

Advertising Policy

The final cohort included 102 patients, of which 74 (72.5%) were female. Median age of onset was 42 years old. Median latency from starting treatment with TNFIs to the onset of TNFI-induced psoriasis was 11 months.

The most common primary conditions for which TNFI was prescribed were inflammatory bowel disease and rheumatoid arthritis, followed by psoriasis/psoriatic arthritis. Infliximab was the most common culprit for TNFI-induced psoriasis (52% of patients). Eighteen patients were treated with alternative TNFIs prior to the inciting agent without developing TNFI-psoriasis.

Sixty-one patients developed more than one psoriasis subtype. Plaque psoriasis was the most common TNFI-induced psoriasis subtype, occurring in 50 patients (49%), followed by scalp psoriasis, palmoplantar pustulosis, inverse psoriasis, guttate psoriasis and generalized pustular psoriasis.

Improvement with topicals alone

Sixty-four percent of patients initially received topical medications alone. Cases resistant to topicals alone were treated with other modalities, including phototherapy, addition/switch to traditional systemic immunomodulatory agents and discontinuation/switch to another TNFI.

Advertising Policy

Forty out of 62 patients prescribed only topicals saw improvement or resolution of their TNFI-induced psoriasis. (These patients had no significant difference in disease severity from the rest of the cohort.) Narrow-band UVB phototherapy in addition to topicals resulted in improvement/resolution in five out of nine patients. Three out of seven patients experienced improvement or resolution with systemic glucocorticoids with or without topicals.

“Although various strategies were required to eventually control TNFI-induced psoriasis, one of the most interesting results of our study was that a high percentage of patients improved with topical medications alone,” says Dr. Fernandez. “In fact, this improvement was higher than in other comparable reported cohorts. We hypothesize our results were better because dermatologists, who are knowledgeable about the various types and strengths of topical agents, were included in the diagnosis and management of these patients.”

“There is very little research and mostly case reports on the management of TNFI-induced psoriasis,” says Elaine Husni, MD, MPH, Vice Chair of the Department of Rheumatologic and Immunologic Disease at Cleveland Clinic. “This study highlights the wide spectrum of management options in a large cohort of patients with TNFI-induced psoriasis. Since many times a TNF inhibitor is the best option for the patient, knowing there are options in addition to discontinuing the drug may be helpful to optimize patient outcomes.”